Why Were my Botox Injections VERY Painful & Not Work on 1of3 Visits?

31inj @ ea visit but only one visit were they painful and didn't work for my migraines. Also, inj sites swelled & kept me from being able to sleep without much discomfort. Woke me several times each night x 3-4 nights. Injections hurt to the point of tears and I had deep 'claw marks' in my palms from clenching my fists. I firmly believe I either did NOT get "Botox" or I got contaminated Botox.

Doctor Answers (6)

Botox and painful injections

+1

There shouldn't be "pain" with Botox injections but slight discomfort with the treatment, in general. If your provider isn't reconstituting with the recommended product, the treatment IS painful and typically doesn't work as it is intended.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 145 reviews

Botox and pain

+1

Pain after Botox is a bit unusual. It sounds like you shoudl talk to your doctor and be properly evaluated.  Good luck.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Painful Botox that did not work

+1

Firstly, The pain might be due to mixing Botox with sterile water instead of BACTERIOSTATIC saline. That would make sense. However, the function would be same. The Botox might not have helped your headaches but did it stop muscle movement? If it did neither, I would call doctor and ask them to investigate what might have gone wrong. If you had no muscle movement but still had headaches, the Botox is not faulty.

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

You might also like...

Pain from botox

+1

I agree with the other doctors that you should call your doctor and report your case. That being said, pain from botox injections is more likely due to the fluid used to reconstitute the botox and not the botox itself. If the botox was mixed with sterile water instead of sterile saline, it can lead the the kind of discomfort you describe. Rarely, the buffering of the sterile saline may throw off the pH of the solution and cause a similar problem. 

Mitesh Kapadia, MD, PhD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 92 reviews

Botox injections very painful, did not work?

+1

What you are describing are not typical side effects of Botox injections.  I suggest you contact your injector and, as noted in another response here, check the lot number with Allergan to verify that you were injected with Botox and to check if there were issues with this lot of Botox.  Your injector could initiate further investigation for you.

(This answer is not intended nor implied to be a substitute for medical advice.  It is posted for patients’ general education only.  Always seek the advice of your physician or other qualified healthcare provider for further evaluation of your individual case.)

Mireille Chae, MD
Seattle Dermatologist
5.0 out of 5 stars 1 review

Bad Botox

+1

None of what you are describing are normal side effects of Botox. I would suggest you call your injector and ask for the lot number of the Botox that was used on you. You can then call Allergan, the makers of Botox, and check on the lot number to 1. verify it's real Botox or 2. tell them that something was potentially wrong with that vial and describe what happened. None of those things are normal reactions to Botox, and especially if you've had it done before. 

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.